Acute pneumonitis associated with nickel carbonyl exposure in the workplace

The authors describe the clinical course of one industrial technician occupationally exposed to nickel carbonyl (NiC). A 50-year-old male industrial technician presented with complaints of nausea, myalgia, and cough to a local clinic after suspected occupational exposure to nickel carbonyl. He has no history of lung disease or smoking. His initial urine nickel concentration was 692 ug/L. He had infiltrates on the initial chest X-ray (CXR) and an oxygen saturation (O2) of 97% on room air. The patient was started on disulfiram 1?g by mouth (PO), 500?mg six hours after the first dose, then 250?mg twice daily for five days with prednisone 60?mg by mouth for five days. He presented 48?hours later with worsening respiratory symptoms. His O2 saturation decreased to 85% despite two days of oral steroids, and he was admitted to a hospital. He received prednisone 60?mg/day PO, 4?L nasal O2, and disulfiram 500?mg twice daily. He was discharged on day 7 post-exposure with disulfiram and prednisone. Case discussions: NiC is a severe respiratory irritant. Disulfiram was used off-label and was based on an established company protocol. Inhalation exposure to NiC resulted in a delayed respiratory dysfunction which responded to disulfiram treatment.

Authors: Bowman N, Caravati EM, Zane Horowitz B, Crouch BI. ; Full Source: Clinical Toxicology (Phila). 2017 Jul 28:1-3. doi: 10.1080/15563650.2017.1355057. [fusion_builder_container hundred_percent=”yes” overflow=”visible”][fusion_builder_row][fusion_builder_column type=”1_1″ background_position=”left top” background_color=”” border_size=”” border_color=”” border_style=”solid” spacing=”yes” background_image=”” background_repeat=”no-repeat” padding=”” margin_top=”0px” margin_bottom=”0px” class=”” id=”” animation_type=”” animation_speed=”0.3″ animation_direction=”left” hide_on_mobile=”no” center_content=”no” min_height=”none”][Epub ahead of print][/fusion_builder_column][/fusion_builder_row][/fusion_builder_container]